Quantcast
Last updated on April 18, 2014 at 21:21 EDT

Skin Rash, Blisters, Disease Associated With Acetaminophen Use

August 2, 2013
Image Credit: Thinkstock.com

Lawrence LeBlond for redOrbit.com – Your Universe Online

Acetaminophen has been a widely-used source of pain relief and fever reducer for decades. However, a number of studies have linked the popular drug to illnesses such as liver toxicity and the US Food and Drug Administration (FDA) has, in the past, considered restricting its use in both generic and brand name formulas, which includes Tylenol.

Now, new warnings by the FDA may give consumers another reason to shy away from the use of acetaminophen and look for pain relief from alternative sources. According to the health regulator, acetaminophen can cause serious reactions, including three serious skin diseases that leave rash, blisters and widespread damage to the epidermis. These conditions are known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN) and acute generalized exanthematous postulosis (AGEP).

The FDA said that although these skin disease risks are rare, they can be fatal, and anyone who develops a rash or reaction while on an acetaminophen regimen should stop taking the drug immediately and seek medical attention as soon as possible.

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” noted Sharon Hertz, MD, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”

The FDA said in a statement posted yesterday that it will “require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions.” It said it will also request that manufacturers of over-the-counter (OTC) drugs containing acetaminophen to add warning labels to their products as well.

Other drugs on the market used for fever reduction/pain management — such as NSAIDs — already carry warnings about the potential risks of serious skin reactions.

For consumers who are unsure if they are using drugs containing acetaminophen, the FDA notes that all OTC drugs have acetaminophen clearly marked on the front of the package. On prescription labels, the term is often shortened to “APAP,” “acet,” “acetamin” or “acetaminoph.”

SJS and TEN are the two most serious skin reactions linked to acetaminophen use. Both can result in hospitalization or even death if not properly treated. Problems may begin with flu-like symptoms followed by rash, blistering and then widespread damage. Recovery may take weeks or months and complications can include scarring, skin-color changes, blindness and internal organ damage. AGEP can usually be resolved within a few weeks if use of the medication that caused the problem is halted.

The FDA warns that serious skin reaction can occur at any time with acetaminophen use, even if it has been used previously without issue. Those who have previously developed a reaction to acetaminophen use should not use the drug again and discuss alternative pain relief with their healthcare provider. There is currently no way of predicting who may be at risk of developing a serious reaction.

Coming to the decision to add warnings to prescription and OTC drugs didn’t come lightly. The FDA reviewed medical literature and cases from its own database — the FDA Adverse Event Reporting System (FAERS) — to find evidence of skin reactions to acetaminophen use.

A search of the database uncovered 107 cases of skin reaction from 1969 to 2012. Of those, 67 resulted in hospitalization and 12 people had died. Most of the cases in the FAERS database involved use of single-ingredient acetaminophen products. A little more than two dozen cases have been documented in medical literature.

While there are a number of risk taking acetaminophen, the FDA notes there are also benefits, which is why there is no warrant in banning the drug at this time.

“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” said Hertz. “Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”

“We agree with FDA that this information about skin reactions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” Johnson & Johnson said in a statement to Bloomberg News. “Many medications can cause allergic reactions. Stevens-Johnson Syndrome and toxic epidermal necrolysis are extremely rare conditions, the causes of which remain the subject of debate in the medical community.”

The skincare company said it will continue to work with the FDA on the issue and the steps needed to alert consumers on the issue.


Source: Lawrence LeBlond for redOrbit.com - Your Universe Online